Always, always, always read the fine print.
Seven weeks ago, I finally went to see an endocrinologist. He said that my testosterone count was abnormally high--a shock to no-one--and changed my prescription from estradiol to premarin. He said that the premarin covered more receptors than the estradiol and would help keep my testosterone down.
I took the prescription and went to my local pharmacy, passing it calmly over the counter to the people responsible for giving me the drugs my doctor said I should have. Now, I saw the prescription before I gave it to them. When I read it, it said Premarin, but then I knew what it was supposed to say and I had another prescription for a mail-order group to fill when I remembered to do so and save myself some money. Not at any point did it occur to me that there might be a problem. After all, doctors and specialists are notorious for having bad handwriting, and people who have to read it, such as nurses and pharmacologists, usually have little trouble deciphering the archaic glyphs written on the paper.
They handed me back a bottle, marked Warfarin sodium, 2.5mg. Warfarin sodium? It must be a different name for the same stuff, I thought, and I blithely went about my way. I grew up in a medical household. I'm used to my pills not being sold under the same name twice. Guiafed, guiatex, entex, it's all the same, and there're about eleventy-billion varieties of penicillin and other common antibiotitcs, so getting a strangely-marked bottle didn't raise any flags in my mind.
A few days after I started taking my new prescription, Jessie noticed that I'd gotten more bitchy and frustrated than usual. However, the same thing happened every time my spironolactone had been increased, as well as when my estradiol dosage had been upped. Thus, no word was said and nothing out of the ordinary was reported. I mean, this was a common thing, right?
A few weeks ago, I managed somehow to bruise myself. I'm not sure what I did. I just woke up one morning and had this massive bruise on my forearm. Jessie and I both looked at it wonderingly, and it was sore to the touch, so I thought I banged it against something and waited patiently for it to go away. It's still there, albeit much faded, but other than the occasional "That's still there?" neither of us really thought about it.
Last Saturday, seven weeks after I started my new prescription, I went to the doctor's office and had blood drawn to see how the premarin was handling my testosterone count. For seven days, I waited for the results, and then finally I called my doctor yesterday and asked.
My estrogen was through the floor, my testosterone through the roof.
I was shocked. I couldn't imagine what on earth had gone wrong. I'd been taking my pills every day! I called the endo's office and left a message, and the nurse told me Dr. Fallon would call me back that evening. At that point,
I finally started to question what was going on with my medication. I called my mother as soon as I got home and asked her if she knew what warfarin sodium was, or if not could she look it up in her PDR.
"Oh, that's easy," she said quickly. "I have that one in my common drugs box I show my students. It's an anti-coagulent. Why do you ask?"
Suddenly the bruising and the bitchiness made a lot more sense. I grabbed the pill bottle and checked the name of the actual drug as prescribed, and there it was: coumadin. If I'd looked, I'd have realized long back that I had the
wrong stuff, but because the dosage looked right and I didn't know what the pills looked like, I never even questioned it. I'd never had this happen before. I explained everything to my mother, and she had a minor panic attack because I'd been taking aspirin with the coumadin, a definite no-no (Premarin is a blood-clotter as a side effect, so I'd been told to take a baby aspirin with it to counteract that effect). From there, it was a quick run to the Rite-Aid with the other prescription in hand, where the counterstaff quickly and apologetically gave me the right pills and a refund for my prescription.
In twenty years, I'll look back at this and laugh, I'm sure, but right now it doesn't seem so funny.